Methods and Applications of Analysis

Asymptotic nonlinear wave modeling through the Dirichlet-to-Neumann operator

William Artiles and André Nachbin

Full-text: Open access

Abstract

New nonlinear evolution equations are derived that generalize the system by Matsuno [16] and a terrain-following Boussinesq system by Nachbin [23]. The regime considers finite-amplitude surface gravity waves on a two-dimensional incompressible and inviscid fluid of, highly variable, finite depth. The asymptotic simplification of the nonlinear potential theory equations is performed through a perturbation anaylsis of the Dirichlet-to-Neumann operator on a highly corrugated strip. This is achieved through the use of a curvilinear coordinate system. Rather than doing a long wave expansion for the velocity potential, a Fourier-type operator is expanded in a wave steepness parameter. The novelty is that the topography can vary on a broad range of scales. It can also have a complex profile including that of a multiply-valued function. The resulting evolution equations are variable coefficient Boussinesq-type equations. These equations represent a fully dispersive system in the sense that the original (hyperbolic tangent) dispersion relation is not truncated. The formulation is done over a periodically extended domain so that, as an application, it produces efficient Fourier (FFT) solvers. A preliminary communication of this work has been published in the Physical Review Letters [1].

Article information

Source
Methods Appl. Anal., Volume 11, Number 4 (2004), 475-492.

Dates
First available in Project Euclid: 13 April 2006

Permanent link to this document
https://projecteuclid.org/euclid.maa/1144939943

Mathematical Reviews number (MathSciNet)
MR2195366

Zentralblatt MATH identifier
1177.76041

Subjects
Primary: 76B15: Water waves, gravity waves; dispersion and scattering, nonlinear interaction [See also 35Q30]
Secondary: 35B40: Asymptotic behavior of solutions 35R35: Free boundary problems

Citation

Artiles, William; Nachbin, André. Asymptotic nonlinear wave modeling through the Dirichlet-to-Neumann operator. Methods Appl. Anal. 11 (2004), no. 4, 475--492. https://projecteuclid.org/euclid.maa/1144939943


Export citation